Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 216, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 21, 2017, 5:19 PM CDT for 4 counties in Kansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2017, 5:19 PM CDT (22:19 UTC)
- Expired
- Jun 21, 2017, 6:04 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Finney County, KS, Grant County, KS, Hamilton County, KS, Kearny County, KS
The radar
The Dodge City radar (KDDC), 113 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 5:32 PM CDT | TSTM WND GST 60 | 1 E Kendall, KS | |
| Jun 21, 5:45 PM CDT | TSTM WND GST 61 | 4 Sse Lakin, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 4:37 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 730 J/kg
- Mixed-layer CIN
- -454 J/kg
- Mixed-layer LCL
- 1859 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
808
WUUS53 KDDC 212219
SVRDDC
KSC055-067-075-093-212315-
/O.NEW.KDDC.SV.W.0216.170621T2219Z-170621T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
519 PM CDT WED JUN 21 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Hamilton County in southwestern Kansas...
Southern Kearny County in southwestern Kansas...
Southwestern Finney County in southwestern Kansas...
Northern Grant County in southwestern Kansas...
* Until 615 PM CDT/515 PM MDT/
* At 519 PM CDT/419 PM MDT/, a severe thunderstorm was located 3
miles southeast of Kendall, or 14 miles southeast of Syracuse,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lakin and Kendall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3803 10147 3785 10090 3774 10104 3774 10109
3770 10109 3764 10116 3760 10139 3786 10166
TIME...MOT...LOC 2219Z 314DEG 22KT 3789 10151
HAIL...1.00IN
WIND...60MPH
$$
UMSCHEID2 follow-up statements
694
WWUS53 KDDC 212236
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
536 PM CDT WED JUN 21 2017
KSC075-212245-
/O.CAN.KDDC.SV.W.0216.000000T0000Z-170621T2315Z/
Hamilton KS-
536 PM CDT WED JUN 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HAMILTON COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Kansas.
LAT...LON 3796 10140 3785 10090 3774 10104 3774 10109
3770 10109 3764 10116 3760 10139 3773 10153
3781 10151
TIME...MOT...LOC 2235Z 314DEG 21KT 3794 10137 3773 10153
$$
KSC055-067-093-212315-
/O.CON.KDDC.SV.W.0216.000000T0000Z-170621T2315Z/
Kearny KS-Finney KS-Grant KS-
536 PM CDT WED JUN 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHERN KEARNY...SOUTHWESTERN FINNEY AND NORTHERN GRANT
COUNTIES...
At 535 PM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Lakin to 11 miles north of Big Bow,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
southern Kearny...southwestern Finney and northern Grant Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3796 10140 3785 10090 3774 10104 3774 10109
3770 10109 3764 10116 3760 10139 3773 10153
3781 10151
TIME...MOT...LOC 2235Z 314DEG 21KT 3794 10137 3773 10153
HAIL...1.00IN
WIND...60MPH
$$
UMSCHEID713
WWUS53 KDDC 212304
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
604 PM CDT WED JUN 21 2017
KSC055-067-093-212312-
/O.CAN.KDDC.SV.W.0216.000000T0000Z-170621T2315Z/
Kearny KS-Finney KS-Grant KS-
604 PM CDT WED JUN 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KEARNY...SOUTHWESTERN
FINNEY AND NORTHERN GRANT COUNTIES IS CANCELLED...
A Severe Thunderstorm Warning was renewed for southeastern Kearny,
northern Grant and southwestern Finney County until 700 PM.
LAT...LON 3796 10140 3785 10090 3774 10104 3774 10109
3770 10109 3764 10116 3760 10139 3773 10153
3781 10151
TIME...MOT...LOC 2301Z 314DEG 22KT 3783 10122 3762 10138
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:08 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Jun 21, 2:08 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 208 PM CDT Wed Jun 21 2017 ...Updated Short term and Long term Discussions... .SHORT TERM...(This evening through Thursday) Issued at 206 PM CDT Wed Jun 21 2017 Models remain in good agreement with convection developing between 18z and 21z along a surface boundary that will be located near the Colorado border. These storms will quickly intensify as they move southeast. Hail up to 2 inches, wind gusts of 60 to 70 mph along with very heavy rainfall will be possible from these storms late today and early tonight. At this time it appears that the area most favorable for severe thunderstorms late today will be west of highway 283. On Thursday an upper level trough will begin to cross the Northern Plains and a surface cold front will drop south across northwest Kansas and northeast Colorado. Ahead of this cold front it will be another day with highs ranging from 95 to 100 based on the 900mb to 850mb temperatures late day. Late day convection will once again be possible near a surface boundary that will be located in southwest Kansas and also with the cold front that will be located in west central and north central Kansas. The 12z NAM and GFS both indicating better 0-1KM moisture convergence along these boundaries. Better 0-6km shear and mid level instability will also be present so there will be another chance for severe thunderstorms late Thursday and Thursday night. Main hazards on Thursday will be large hail greater than 2 inches, strong damaging winds, and heavy rainfall. .LONG TERM...(Thursday night through Wednesday) Issued at 206 PM CDT Wed Jun 21 2017 A surface cold front will drop south across western Kansas Thursday night as an upper level trough crosses the Central and Northern Plains. Convection associated with the cold front will continue early but taper off from northwest to southeast after midnight. There could be a few scattered showers and thunderstorms early Friday morning given the 800mb to 600mb moisture and location of the mid level baroclinic zone that will cross southwest Kansas between 09z and 15z Friday. Cooler temperatures will return on Friday and then continue through the weekend period. For Friday the 00z Saturday 850mb temperatures will average around 10C cooler compared to 00z Friday and given the expected cloud cover the current cooling trend still looks on track with highs mainly in the 80 to 85 degree range. The 850mb temperatures continue to cool over the weekend across southwest Kansas as an area of high pressure at the surface builds across the Central Plains. Highs this weekend in the 70s still look reasonable with lows falling back into at least the lower 50s. A few of the models even hinting at some upper 40s begin possible late this weekend which if this does occur will approach the record low temperatures for Sunday or possibly even Monday morning. Precipitation chances this weekend will depend on how far south the cold front will move Friday into early Saturday. Up slope flow north of this front and isentropic lift developing early this weekend will create favorable conditions for precipitation north of this frontal boundary. The question is how far north this precipitation will occur but at this time this is unclear. At this time will continue to trend towards the further north solution of the ECMWF which would not only result in a better chance for precipitation for western Kansas but also given the expected cloud cover temperatures will likely be cooler also, especially Sunday where the potential exists for highs only in the upper 60s for a few locations in far western Kansas. These unseasonably cool conditions are expected to continue Monday but more seasonable temperatures will be returning towards mid week as an upper level ridge axis approaches the central plains and a surface trough of low pressure develops along the lee of the Rockies. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1230 PM CDT Wed Jun 21 2017 A surface boundary will be located near the Colorado border today. East of this boundary gusty south winds this afternoon at 15 to 20 knots can be expected across western Kansas. Late day convection once again can be expected along this boundary and once developed these storms will be south southeast. Based on timing of the latest short term models will insert a period of VCTS at all TAF sites between 22z and 03z. Model soundings indicating VFR conditions today with ceilings late day and early tonight being in the 5000 to 9000 ft AGL level. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 96 64 82 / 30 10 40 30 GCK 67 100 63 81 / 30 20 40 30 EHA 66 99 62 81 / 50 10 40 30 LBL 68 99 65 82 / 40 10 40 20 HYS 70 95 64 80 / 30 20 40 30 P28 69 95 68 85 / 20 0 20 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
Hazardous weather outlook, Jun 21, 5:02 AM CDT, 12 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 502 AM CDT Wed Jun 21 2017 KSZ030-031-043>046-061>066-074>081-084>090-221000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 502 AM CDT Wed Jun 21 2017 /402 AM MDT Wed Jun 21 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A surface low pressure trough over west central and southwest Kansas will be the focus for scattered thunderstorms again this afternoon and evening. The main severe weather threats will be hail around golf ball to hen egg size along with 60-70 mph winds. Slow moving or training thunderstorms could cause localized flooding. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Limited risk * Excessive heat: Limited risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- A cold front will move into southwest Kansas on Thursday. Scattered showers and thunderstorms are expected to develop along and behind the front. Stronger storms in the area could be capable of producing quarter size hail and 60 mph winds. Days 2-7 Hazards ---------------- * Thursday - Lightning: Limited risk - Severe thunderstorm: Elevated risk - Excessive heat: Limited risk * Friday - Flooding: Limited risk - Lightning: Limited risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening for large hail and damaging wind reports. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jun 21, 4:07 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
407 PM CDT WED JUN 21 2017
KSZ043-063-212200-
Finney KS-Scott KS-
407 PM CDT WED JUN 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY
AND SOUTHWESTERN SCOTT COUNTIES UNTIL 500 PM CDT...
At 407 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Modoc, or 13 miles southeast of Leoti, moving east
at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Shallow Water, Friend and The Tennis Elevator.
LAT...LON 3838 10085 3807 10083 3805 10110 3826 10110
3827 10111 3836 10112
TIME...MOT...LOC 2107Z 267DEG 18KT 3833 10120
UMSCHEIDSpecial weather statement, Jun 21, 4:38 PM CDT, 41 minutes before
Special Weather Statement National Weather Service Dodge City KS 438 PM CDT WED JUN 21 2017 KSZ043-212230- Scott KS- 438 PM CDT WED JUN 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SCOTT COUNTY UNTIL 530 PM CDT... At 438 PM CDT, Doppler radar was tracking a strong thunderstorm near Scott City, moving east at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Scott City, Grigston, Manning and The Tractor Elevator. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM CDT for west central Kansas. LAT...LON 3841 10107 3859 10102 3854 10069 3843 10072 TIME...MOT...LOC 2138Z 285DEG 16KT 3846 10096 UMSCHEID
Special weather statement, Jun 21, 4:44 PM CDT, 35 minutes before
Special Weather Statement National Weather Service Dodge City KS 444 PM CDT WED JUN 21 2017 KSZ062-063-212245- Finney KS-Kearny KS- 444 PM CDT WED JUN 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY AND SOUTHWESTERN FINNEY COUNTIES UNTIL 545 PM CDT... At 444 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles northwest of Deerfield, or 12 miles north of Lakin, moving southeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Garden City, Lakin, Holcomb, Deerfield, The Lowe Elevator and The Wolf Elevator. A severe thunderstorm watch remains in effect until 1000 PM CDT for southwestern Kansas. LAT...LON 3799 10143 3816 10126 3801 10070 3774 10095 TIME...MOT...LOC 2144Z 294DEG 19KT 3812 10123 UMSCHEID
Local storm report, Jun 21, 4:55 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
455 PM CDT WED JUN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM HAIL 11 N DEERFIELD 38.14N 101.13W
06/21/2017 E0.88 INCH KEARNY KS PUBLIC
&&Special weather statement, Jun 21, 5:07 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Dodge City KS 507 PM CDT WED JUN 21 2017 KSZ062-063-212245- Finney KS-Kearny KS- 507 PM CDT WED JUN 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY AND NORTHWESTERN FINNEY COUNTIES UNTIL 545 PM CDT... At 507 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Holcomb, or 13 miles northwest of Garden City, moving east at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... The Tennis Elevator. A severe thunderstorm watch remains in effect until 1000 PM CDT for southwestern Kansas. LAT...LON 3813 10114 3823 10107 3825 10057 3801 10070 TIME...MOT...LOC 2207Z 282DEG 20KT 3813 10100 UMSCHEID
Special weather statement, Jun 21, 5:10 PM CDT, 9 minutes before
Special Weather Statement National Weather Service Dodge City KS 510 PM CDT WED JUN 21 2017 KSZ061>063-212245- Finney KS-Kearny KS-Hamilton KS- 510 PM CDT WED JUN 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...SOUTHERN KEARNY AND SOUTHWESTERN FINNEY COUNTIES UNTIL 545 PM CDT/445 PM MDT/... At 510 PM CDT/410 PM MDT/, Doppler radar was tracking a strong thunderstorm 4 miles north of Kendall, or 12 miles east of Syracuse, moving east at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Kendall. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM CDT/900 PM MDT/ for southwestern Kansas. LAT...LON 3795 10162 3804 10150 3774 10095 3774 10139 TIME...MOT...LOC 2210Z 282DEG 20KT 3800 10152 UMSCHEID
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:34 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stevens | 56 min |
| Jun 20, 8:12 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 63 min |
| Jun 20, 8:42 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 25 min |
| Jun 21, 3:25 PM CDT | Special Weather Statement | DDC | Hamilton | 65 min |
| Jun 21, 4:07 PM CDT | Special Weather Statement | DDC | Finney | 53 min |
| Jun 21, 4:16 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 59 min |
| Jun 21, 4:38 PM CDT | Special Weather Statement | DDC | Scott | 52 min |
| Jun 21, 4:44 PM CDT | Special Weather Statement | DDC | Kearny | 61 min |
| Jun 21, 5:07 PM CDT | Special Weather Statement | DDC | Finney | 38 min |
| Jun 21, 5:10 PM CDT | Special Weather Statement | DDC | Kearny | 35 min |
| Jun 21, 5:21 PM CDT | Special Weather Statement | DDC | Grant, Stanton | 54 min |
| Jun 21, 5:30 PM CDT | Special Weather Statement | DDC | Morton | 60 min |
| Jun 21, 5:56 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny, Seward, Stevens | 64 min |
| Jun 21, 6:08 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 52 min |
| Jun 21, 6:15 PM CDT | Special Weather Statement | DDC | Gray | 60 min |
| Jun 21, 6:26 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 49 min |
| Jun 21, 6:42 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 63 min |
| Jun 21, 6:58 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.